Dear Dr. Roach: Several months ago, I started adding 25 grams of whey protein to an afternoon smoothie each day. I was worried about muscle loss after reading an article. I have seen the sagging muscles and skin in my arms and thighs. I am a 71-year-old woman who plays tennis twice a week and goes to the gym about once a week.
I have friends my age who have started adding collagen powders to their smoothies to improve their skin and prevent further facial wrinkles. After researching collagen supplements, I learned that they contain collagen peptides and protein. The dosage and ingredients vary by vendor. What is the correct collagen dosage and ingredients I should be looking for? Is the protein in collagen the same as the protein in whey? — R.K.
Answer: All proteins, such as whey and collagen, are long strands of amino acids. A “peptide” is two or more amino acids connected, while a “polypeptide” is 20 or more amino acids. A protein is a polypeptide that has a function in the organism. Proteins are broken down by acid and enzymes in your stomach back into their component amino acids, to be used anyplace the body has need for them.
Part of the reason that skin wrinkles is loss of collagen, but it is not at all clear that consuming more collagen, or any protein, will increase the collagen in the skin and therefore reduce wrinkles. You can save a great deal of money by consuming collagen, if you decide you want to, from time-honored sources like chicken broth. Or have a vegetable broth; although it does not contain collagen, it still contains proteins that your body breaks down, like it does collagen, into its component amino acids. Some collagen supplements are made from parts of animal carcasses that contain heavy metals and other toxins, so I would be wary of supplements.
Medicated creams like vitamin A derivatives (such as retinol or tretinoin) work by increasing collagen production in the skin. Vitamin C creams help prevent the breakdown of the existing collagen in the skin. Vitamin C breaks down quickly, so these creams need to be handled sparingly. Moisturizing the skin makes it appear fuller and helps prevent further damage, especially when a daily sunscreen is included. Sunlight is a major cause of skin damage.
Dear Dr. Roach: I have been diagnosed with acid reflex for 20 years, but have never been on any antacid medication until recently, when my doctor prescribed Prilosec. My concern is whether it safe for long-term use. Is there an ingredient in Prilosec that causes cancer? — A.M.
Answer: No medicine is completely safe, but omeprazole (Prilosec) has been safely used for decades by many people. Long-term risks include an increased propensity to bacterial pneumonia; gastrointestinal infections, such as C. diff; and poor absorption of vitamin B12 and calcium.
When this class of medications was first introduced, there was concern about an increase in a type of tumor called gastric carcinoid, based on laboratory animal studies. This has not been shown to be of concern in humans.
Some antacid medicines (such as ranitidine) have been contaminated by a carcinogen called NDMA. Omeprazole (Prilosec) has not been implicated by this contaminant.
Many people who have been on omeprazole and similar powerful anti-ulcer drugs for years or decades do just fine if they are slowly tapered off the drug. Some people really need them to keep their symptoms under control. I usually try to taper them off, but if a person needs them, it’s safe to continue them long-term.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved